CSN Login
Members Online: 7

FolFox 6 - Side Effects?

Dale423
Posts: 8
Joined: Mar 2006

Hi, I'm diagnosed with Stage III colon cancer. I had a resection on 2/1 and the resulting pathology included 3 positive lymph nodes. (Of 18). I'm starting the FolFox 6 regimen soon and am concerned about side effects. I've also agreed to participate in a clinical trial that would include Avastin to the FolFox regimen. I'd appreciate any comments on others' experiences with this chemotherapy.

Thanks.

Betsydoglover's picture
Betsydoglover
Posts: 1213
Joined: Jun 2005

Hi Dale -

Sorry for your diagnosis that makes you have to join us, but you have come to a great place for information and support.

I was / am Stage IV (currently "no evidence of disease" (NED)). I had a similar regimen - Xeloda (oral version of 5FU)/oxaliplatin/Avastin for 6 cycles.

Others can help with the side effects of IV 5FU vs Xeloda. I can tell you that the Xeloda caused me episodic diarrhea, which Immodium pretty much took care of. But, I was never without Immodium! My gastroenterologist tells me that diarrhea is a VERY common side effect of 5FU in any form.

Avastin is a pretty serious (and interesting) drug. I had no obvious side effects from taking it.

The oxaliplatin caused a few things. The standard cold sensitivity which I am sure you have already heard about - only lasts a few days but is pretty darn weird when it happens. What I call the "initial bite effect" - for a few days after the infusion, the first bite of food causes an odd "constricting" sensation in your jaw - for some reason the "next bite" is fine. And after a few days this goes away altogether. Oxaliplatin can also cause peripheral neuropathy - I had no long term effects from this, but had HUGE neuropathy in the arm in which the IV was place. Really bad for about 2 days - then gradually diminishing over the next 10 days.

From all of these drugs, most likely the oxaliplatin was the main culprit, I had mild very low-level nausea (no vomiting). Compazine helped a lot and an occasional Ativan. But, while this was not pleasant, it's not like I was actively "sick".

Also starting on Day 2 and lasting for about 24 hours I had what I called "chemo flu". Felt achy all over - Tylenol / ibuprophen helped some. That never lasted more than 24 hours.

Hopefully your side effects won't be too bad. Colon cancer chemo is not fun - but compared to some other kinds it is generally a lot easier to take. That said, everyone is different and you should report any serious symptoms to your doctor.

I am sure others can also offer their experiences.

Best of luck.

Betsy

lfondots63's picture
lfondots63
Posts: 823
Joined: Jan 2006

Hi Dale423,

I was dx with Stage 3 colon cancer in Dec 2005. I had the tumor out Dec 20th with one node out of 11 cancerous. I just got done my first chemo treatment of folfox last friday. I was fine all during the treatment except the pump is a pain in the you know what. Just kept forgeting I put it down and would walk away. I would get yanked back very quickly. I also had the "cold drink/food" issue. If anything is cold it feels like something is stuck in your throat. I am still drinking warm things and no cold food because I still have that.
Everyone is different just so you know. The side effects started Friday night. Nauceous and Diareaha. The Nauceousness is mild but annoying. I talked to a homeopathic doctor and they said cut up fresh ginger very small and steep it in warm water to drink like tea. I found that a tea call "Throat coat" helps me too. It is a licorice tea. Still trying to control the diarehea. I did take immodium today but would love to find a natural way to control it. I figure I have enough chemicals in me without adding more.
Hopefully you are going to get a port for the treatments. I know some have not had them but it is nice that they don't have to find a vein for each treatment. The port for me took about 2 weeks to not hurt when touching. You should ask your doctor about it. E-mail me if you like on this site. Lfondots63. Good Vibes coming your way!!!!

Lisa

JADot's picture
JADot
Posts: 720
Joined: Jan 2006

Hi Dale:

Welcome to our on-line semi-colon family! I wished we'd met under different circumstances, but hey, we are all here and supporting each other to beat this thing!

I have stage II cc, but since I had two very fast growing tumors, they are treating me like a stage III, so I am current on Folfox 6. I've had 2 treatments and 10 more to go.

Don't worry, the symptoms are really minor. Mine are:
1. Light nausea for about 4 days, never threw up, just depressed appetite really.
2. Tingly fingers and toes - more the 1st two days and then dies down.
3. Cold sensitivity in finger and back of the throat - tough to cut veggies from the fridge and drinking cold water. Sensitive for about a week then it's gone.
4. Fatigue - really really tired for 2-3 days, sleep a lot then fully recover to normal energy level
5. "Initial bite effect" - exactly what Betsy describes.
6. 1 or 2 days of diarrhea or constipation - maintaining a high fiber diet is the best to deal with this.
7. *My favorite* - the "eating machine syndrome" - typically 2 days after the pump is taken off, I get really hungry and eat like a mad woman to my family's amazement.

I think the key to dealing with chemo are:
1. Stay positive - like Lance said, attitude is everything!
2. Exercise - fresh air and moving around helps me to deal with nause.
3. Eat as much as you can when you can do it - this is really important. You have to build up your immune system and the rest of your body to withstand the chomo. You can only eat your way there. So have a lot of high calory, nutritious food ready for snacking. Make it a habit to eat little meals all the time to nurture your body. You immune system runs on protein, so make sure to eat enough protein, eggs, free-range chicken, tofu and wild salmon are good choices of high quality protein. Stay away from grilled anything, red meat, chick thighs, and sugar.
4. Supplements - read Patrick Quillin's book "Fighting Cancer with Nutrition" and get a good multi-vitamin that fits what he describes in his book. You may want to add a daily 400mg of B6 for treating nuropathy.

In final analysis - Folfox is really not that bad initially. I've only had 2. I might change my mind later :)

Best of luck to you!

JADot

alharkabus's picture
alharkabus
Posts: 9
Joined: Oct 2005

I was on Folfox for 7 cycles, then the neuropathy got bad enough that I stopped and started on Folfiri. Oxalaplatin side effects were bad for me, and the longer I stayed on it the worse they got and the longer they lasted (during the 2 week cycle). I have now been on Folfiri for a year and a half and do OK. Lots of diarrhea from camptosar, and I've just recently had to stop that. But I am tolerating everything else Ok. Good luck!

taraHK
Posts: 1961
Joined: Aug 2003

Hi. I just finished FOLFOX in December (no Avastin). Side effects are different for each person. Mine were quite similar to what others have reported. My FOLFOX was administered in hospital over 48 hrs. Others go home with a pump. I had a port installed after about 2 treatments -- my veins were screaming. I had mild nausea which subsided after a few days. Rarely vomitted. Mild fatigue. I had constipation for a few days (probably caused by the antinausea meds) followed by cramps/diarrhea for one day. Not bad. I had the "tingly fingers and toes" (peripheral neuropathy). Had to avoid eating/drinking cold things for a few days after each chemo cycle. Had that first bite jaw spasm -- just lasted a couple of days. (Weird!). I had hair thinning but did not lose all my hair. Near the end, I had mouth ulcers. My biggest problem was lowered white blood cell count, which resulted in several delays. I ended up taking Neulasta for that (an injection). That worked quite well. I also had elevated liver counts, possible related to the Neulasta (!). I ended up completing 11 out of 12 treatments. This huge list of side effects may sound worse that it actually was. I continued working throughout my chemo and maintained a relatively active life. Good luck to you and don't hesistate to write.

sam991
Posts: 16
Joined: Nov 2004

Didn't have Avastin but completed FOLFOX eleven months ago with similar side effects as above. Biggest problem is peripheral neuropathy which occured but went away during each two week chemo cycle. About a month after completion of therapy it came back and I still have it but perhaps it is slooowly disappearing, can't really tell for sure. Ask your onc about calcium and magnesium infusions which are thought (maybe) to lessen the effects of neuropathy. I think perhaps age and history of exposure to toxics like cigs/alcohol may have previously damaged nerves and make them more susceptible to neuropathy. I also had serious constipation, maybe worsened because I was on iron pills to keep my red blood cell count up although other people have the opposite problem. If you have the constipation problem act at once and preventively as your doc advises. It can be a real concrete (har har) problem. Force yourself to keep well hydrated. I agree a port is a great thing to have. Get some good books to read, gets a bit boring during infusions. Good luck.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network